Saturday 29 April 2017

'Don't touch codeine' - TV3's Dr Sinead Byrne warns of dangers posed by over-the-counter pain relief

Dr Sinead Beirne
Dr Sinead Beirne
Melanie Finn

Melanie Finn

A doctor has issued a stark warning to Irish people who use too much over-the-counter pain medication.

Dr Sinead Beirne, a star of TV show Doctor In The House, said "the true extent of the problem is still unknown".

"We don't know how much of a problem it is, as you don't know that your patients are taking it, or how much of it they're taking," she said.

"There is a bit of embarrassment and shame attached to it, and it's a problem that's across all areas of society, from top-notch professionals to those who are unemployed.

"It could be mothers at home with their kids or it could be your neighbour. You just wouldn't know."

Dr Beirne said she would advise people to stay away from a common painkiller ingredient.

"My advice is: don't touch codeine. It's literally the worst thing you can take," she said.

Dr Beirne will be addressing the problem on tonight's episode of Doctor In The House.

Viewers will be introduced to the Reilly family on the TV3 show - father Phillip, his wife Naomi, and their girls Natasha (18) and Tammy Jo (13).

Natasha has an 18-month-old son named Tyler, who has cystic fibrosis, with three generations of the family all living under the same roof in Ballymun.

Phillip was taking an alarming 60 paracetamol tablets a week, plus 24 codeine-based tablets for his migraines.

"Phillip had started taking painkillers for his migraines and then, when paracetamol wasn't working, he moved on to codeine," Dr Beirne said.

"None of it was prescribed - it is all available across the counter. It's a good education for viewers, allowing them to see the kind of trap you can get into.

"If you take medication for more than six days a month for a headache, you get into the problem of a rebound headache," said Dr Beirne.

"Taking too many painkillers totally changes the pain receptors in your brain, and you end up getting a problem totally unrelated to the headache."

Her advice to Phillip was to go cold turkey, but the withdrawal symptoms were severe.

"Codeine is a first cousin of heroin, so he had similar withdrawal features," she said.

"You could see the struggle he had. He was sweating, he was irritable, he had all the signs of addiction. But, after a week or two, the headaches stopped completely."

Online Editors

Promoted articles

Editors Choice

Also in Life